Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Northern Indiana

June 8, 2003Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 8, 2003, 1:06 PM EST for Saint Joseph County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 1:06 PM EST (18:06 UTC)
Expired
Jun 8, 2003, 1:30 PM EST
In force
24 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, MI

The radar

The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 081806
SVRIWX
MIC149-081830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ST. JOSEPH COUNTY IN MICHIGAN

* UNTIL 230 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHWESTERN ST. JOSEPH COUNTY...MOVING
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HOWARDSVILLE
  FLOWERFIELD

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4204 8579 4198 8563 4227 8507 4243 8528

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:20 AM EST, 9 hours 46 minutes earlier.

Area forecast discussion, Jun 8, 3:20 AM EST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 AM EST SUN JUN 8 2003

SHORT TERM DISCUSSION...
FORECAST CHALLENGES ARE POPS AND SEVERE POTENTIAL FOR TODAY AND POPS
FOR TUESDAY.

MODELS IN GOOD AGREEMENT WITH BRINGING MID LEVEL SHORTWAVE AND COLD
FRONT ACROSS CWFA TODAY AND ALSO IN PLACING REGION UNDER LEFT EXIT
REGION OF 100 KT 250 MB JET.  THOUGH MOISTURE NOT DEEP...SURFACE
DEWPOINTS IN THE LOWER 60S WILL ADVECT INTO CWFA AHEAD OF FRONT.
CLOUDINESS ASSOCIATED WITH INITIAL WAVE OF SHOWERS THIS AM...COULD
INHIBIT HEATING...BUT BELIEVE THERE WILL STILL BE SOME SUNSHINE THIS
MORNING OVER EASTERN TWO THIRDS OF CWFA...WITH AIRMASS
DESTABILIZATION.  ETA DOES INDICATE LI VALUES OF MINUS 6 AND CAPES
OF 1000 TO 1500 BY EARLY AFTERNOON.  WITH 50 KT WINDS IN THE MID
LEVELS...LOOKS TO BE SOME POTENTIAL FOR SEVERE STORMS...WITH
DAMAGING WIND THE PRIMARY THREAT.  DRY SLOT WORKS ACROSS CWFA
TODAY...WITH MOISTURE THEN WRAPPING BACK IN LATE IN THE DAY AS A
SHORTWAVE PIVOTS AROUND 500 MB TROUGH.  THUS...HAVE KEPT A CHANCE
FOR SHOWERS IN FOR THIS EVENING.  DRY WEATHER WILL PREVAIL UNTIL
TUESDAY...WHEN NEXT SYSTEM IS PROGGED INTO WESTERN GREAT LAKES.  GFS
IS FASTER WITH THIS FRONT IN THE F60 TO F84 TIME FRAME AND IS
PREFERRED GIVEN BETTER RUN TO RUN CONTINUITY.  WILL OPT FOR LIKELY
WORDING WESTERN SECTIONS AND CHANCE WORDING EAST.

SHOULD GET ENOUGH SUNSHINE TODAY TO REACH WARMER MET AND FWC HIGHS.
MOS VALUES IN EXCELLENT AGREEMENT TONIGHT THROUGH MONDAY NIGHT AND
WILL STAY CLOSE.  WITH GOOD WARM AIR ADVECTION ON TUESDAY...850 MB
TEMPERATURES WARMING TO PLUS 12 TO PLUS 14...WILL GO 5 DEGREES ABOVE
MAV HIGHS.

EXTENDED FORECAST...WEDNESDAY THROUGH SATURDAY...

GFS/GEM/AVN BUILD A RIDGE OVER THE GREAT LAKES REGION WEDNESDAY AND
THURSDAY. WITH THAT IN MIND REMOVED POPS FROM WEDNESDAY AFTERNOON
INTO THURSDAY AND RAISED HIGH TEMPS INTO THE 80S THURSDAY. A SHORT
WAVE APPROACHES FROM THE SOUTHWEST FRIDAY DRAGGING A WARM FRONT
NORTH INTO THE AREA FRIDAY AND LINGERS INTO SATURDAY.  AS A
RESULT...RAISED HIGHS ON FRIDAY AS WELL INTO THE 80S AND ADDED A
CHANCE OF RAIN FOR SATURDAY.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH/GLL
Hazardous weather outlook, Jun 8, 5:50 AM EST, 7 hours 16 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 AM EST SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY TODAY...WITH THE STORMS GRADUALLY
INCREASING IN INTENSITY AS THE DAY PROGRESSES.  BY EARLY
AFTERNOON...SEVERE STORMS WILL BE POSSIBLE...PRIMARILY ALONG AND
EAST OF A SOUTH BEND TO LOGANSPORT LINE.  THE PRIMARY SEVERE WEATHER
HAZARD WILL BE DAMAGING WIND.

THE STORMS WILL BE GENERATED IN RESPONSE TO A COLD FRONT FRONT AND A
MID LEVEL DISTURBANCE WORKING ACROSS THE WESTERN GREAT LAKES AND
OHIO VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS DURING THE TUESDAY THROUGH
SATURDAY PERIOD...WITH THE BEST CHANCES FOR STORMS BEING ON TUESDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.